Worst Flare Up Ever!

Well wasn't I a fool to suddenly stop taking MTX? I've had a series of flare ups since last Thursday and it's still going strong. Lots of things going on - from suddenly not being able to walk last Thursday morning, to my jaw now being in absolute agony. Every part of me hurts! Can anyone tell me if this is 'normal'??? From what I've read, most flares only last around 24 hours and usually return to normal after some rest etc! Don't want to waste my GP's time by going to visit her if this is just a part of the normal progression of RA. Any feedback would be great.

Thanks

Mandy

12 Replies

oldestnewest
  • Did you tell your GP that you were coming off MTX Mandy? I think you should tell her anyway although it is all part of the progression of RA if left untreated. I'm sure she needs to see how you are when in flare so she can emphasise to your consultant how important/ urgent it is that an alternative DMARD is found for you so definitely go and see her asap I would say. Meanwhile take anti-infammatories as regularly as you can to try and keep the swelling down and painkillers for pain and rest the affected joints as much as possible. TTx

  • Thanks for that Tilda x

  • Hello, sorry to say my my last and thankfully only flare lasted 7 weeks until I got a steroid injection to calm it down. My consultant tells me to ring if I experience a flare.

    Hope you get over this quickly x

  • Hi

    I agree with Tilda, tell the gp/consultant asap and start on an alternative as soon as possible. You may need steroids either by injection or oral to calm your flares down.

    Don't suffer in silence go and ask for help, you are not the only person who has come off mtx by themselves, unfortunately they have all suffered like you are and have reluntantly gone back on dmards. What I am trying to say it's admirable what you have done. The establishment is here to help, so you will not be made to feel embarassed, but do go and get help!

    Take care Sci x

  • Thanks folks. I think this has been a lesson well learned on my part. The main thing I've taken from this is that this disease isn't just going to go away if I ignore it - which is what I thought would happen. Will go visit my GP tomorrow and see where I go from here.

    Thanks again.

    Mandy xx

  • Mandy, Please bear in mind that inflammation during a flare is when the joint is being damaged. I just had an ankle operation, and the surgeon told me if my RA meds stopped working and I got any sort of flare to get back to my RA consultant as a matter of urgency. Not meaning to scare anyone but all the tendons and ligaments supporting my ankle were totally, and irresversibly ( aside from surgery) destroyed within three months. It was only 3 years later as result of MRI I realised what had happened, I was distracted by other aches and pains, and just rested ankle.

    This disease can be quite viscious when out of control and it is only in the long term you realise what has happened. I too was in a bit of denial, an easy place to rest.

    Get back on some form of dmard, side effects, wont be as bad as untreated RA.

    Regards, Gina.

    ps. I know we are all different, I am just afraid for you, try keep inflammation down if you can.

  • Hello Mandy sorry to say it is normal - I was taken off metx last July and i wasn't settled for months so like the others say get an alternative quickly. all the best tomorrow.

  • It is horribly hard to accept that these medicines are necessary, and you're not a fool to have tried dumping them in the bin. But please do try to keep in mind that it's the inflammation that's evil and the drugs are there to help (even when they do cause you problems). Like others I really do urge you to get back onto your GP at least first thing tomorrow, if not your rheumy consultant. And even if you wake up feeling a bit better please don't put it off as this disease is a sly thing, it can hide away & as soon as you think everything's getting better it comes straight back.

    Lots of us who are relatively well controlled on drugs still get mini-flares that usually don't last too long thankfully. But if you're not on any DMARDS or biologics the flare can turn into uncontrolled inflammation in some people, so don't wait but do seek support. There are other things you can try apart from MTX, so don't give up - it will get better. Polly

  • Thanks Polly. Needless to say I've started to feel better so am going to work tomorrow rather than going to see my GP. I have however got an appointment at the hospital on Wednesday to get my training for self injecting MTX. Will give that a go and see where it leads me.

    Thanks again

    Mandy x

  • Hi Mandy - it sounds like what I call a "kick back" flare. I also stopped my mtx just before christmas due to side effects and the advice of rheumatology monitoring nurse and have been so poorly since with severe joint pain - worse than usual. I stopped hydroxychloroquine over the summer and the same thing happened. It seems that the flares you get when stopping meds are much worse than usual - not that the progression of the illness isnt difficult enough! Im waiting to go on the injectable form of mtx, as Im having problems with my stomach. I cant wait. I havent been able to walk properly or use my arms as my shoulders feel like I have dislocated them. I have also had night sweats and a low grade fever. My sjogrens has also flared badly, and my eyes are so dry they really hurt at the moment. Hope this helps , and hope the flare subsides soon for you. Mine has lasted from christmas eve to now, and isnt remitting at all.x

  • Hi Ariadne

    It sounds like we're going through exactly the same thing! I was hoping to go back to work this morning, and lo and behold, I was up all night with severe pains in my arms and my hands. The only way I can describe it is the pain is moving around my body like a ball in a pinball machine!

    I've got an appointment with my GP tomorrow to confess to the fact I've stopped taking mtx and I'm at the hospital on Wednesday to start my training for injecting myself. So one way or another, hopefully I'll get back on the straight and narrow.

    I'm also suffering from really dry eyes, but didn't realise this was a part of the disease. What else can go wrong??

    Thanks for your feedback.

    Mandy x

  • I know it's not the same thing as MTX - which i have to drop down a dose to 10mgs from 15mgs tomorrow - but if I stop taking my 3 ibuprofen at 400mgs then I flare up - even if I forget one tablet the pain makes itself known loudly. It's weird because Ibuprofen isn't actually a powerful NSAID and yet it makes a huge difference to me?

    I've been taking it almost constantly for 6 months now and it really worries me that I'm so dependent on it still. I stop taking it once a week to see if MTX has kicked in yet but so far I usually end up in too much pain to cope and start again as soon as it starts doing the pin ball thing you describe. This morning I had my apt with the physio and was trying to be all blustery and positive about my hands improving etc and then she pressed in a few places and I almost bounced off the chair with the pain, so she's referred me to the physio dept at the hospital because she's worried about my wrists still being this bad and wants me to have more widespread treatment for my arms.

    Good luck with your GP apt tomorrow - make sure you use this to tell her/ him exactly how it is for you and your reasons for dropping the MTX - even if you happen to be feeling a bit better tomorrow. TTx

You may also like...